Welcome, Guest

Author Topic: IMPORTANT - allegy update  (Read 1869 times)

Offline wayseer

  • House Bee
  • **
  • Posts: 56
  • Gender: Male
    • Beaver Rock
IMPORTANT - allegy update
« on: May 30, 2008, 11:04:36 PM »
OK loosen up this is important. 

Those not up to speed might want to read this first   http://forum.beemaster.com/index.php/topic,14970.0.html

OK - now for the update.  I happened to be speaking to the Apiary Officer with the DPI here in Queensland about other issues when he bought up my allergic reaction to bees.  It seems that this particular reaction has happened to a couple of other beekeepers in Qld and from anecdotal evidence it seems to have to do with the taking of anti-inflamatory drugs.

Many beekeepers suffer from back problems - well lugging around FD super full of honey is it any wonder!  It so happens that those suffering with such problems are prescribed anti-inflamatory drugs by their local GP.  Now I am no medico or otherwise proficient but it seems that there are two groups of anti-inflamatory drugs, one is an asprin base and the another from some other base.  It is the 'other' base that is the problem.  According to the Apiary Officer, the asprin base causes no such reaction - the 'other' base is triggers the reaction I have previously described when coupled with bee venom.

Which explains my reaction - I have been taking an anti-inflamatory for by spasmotic back spasms and bingo - when stung down I went.

As I only take the drug ocassionally the residue in my body has since worn off and as a consequence explains why I now don't suffer that particualr reaction - just local swelling and redness.

Perhaps it is well to be advised - not only for your own infomation but in case it happens to someone near you.  If you're on anti-inflamatories be prepared when dealing with bees.

www.beaverrox.blogspot.com/

Life is a river somewhere

Offline JP

  • The Swarm King
  • Universal Bee
  • *******
  • Posts: 11701
  • Gender: Male
  • I like doing cut-outs, but I love catching swarms!
    • JPthebeeman.com
Re: IMPORTANT - allegy update
« Reply #1 on: May 30, 2008, 11:13:33 PM »
Hopefully you have your problem resolved. Good luck.


...JP
"Good friends are as sweet as honey" Winne the Pooh

My pictures can be viewed at http://picasaweb.google.com/pyxicephalus
and
http://picasaweb.google.com/112138792165178452970

My Youtube user name is JPthebeeman
 My website JPthebeeman.com http://www.jpthebeeman.com/jpthebeeman/

Online kathyp

  • Universal Bee
  • *******
  • Posts: 15627
  • Gender: Female
Re: IMPORTANT - allegy update
« Reply #2 on: May 31, 2008, 12:02:01 AM »
which anti-inflammatory??
.....The greatest changes occur in their country without their cooperation. They are not even aware of precisely what has taken place. They suspect it; they have heard of the event by chance. More than that, they are unconcerned with the fortunes of their village, the safety of their streets, the fate of their church and its vestry. They think that such things have nothing to do with them, that they belong to a powerful stranger called “the government.” They enjoy these goods as tenants, without a sense of ownership, and never give a thought to how they might be improved.....

 Alexis de Tocqueville

Offline Pond Creek Farm

  • Field Bee
  • ***
  • Posts: 566
  • Gender: Male
Re: IMPORTANT - allegy update
« Reply #3 on: May 31, 2008, 12:19:23 AM »
The "aspirin type" are in a class of drugs called non-steroidal anti-inflammatories (nsaids). These also include Motrin (ibuprofen) and Aleve (naproxem sodium). These drugs in and of themselves can cause allergic reactions including rash and, in serious cases, airway constriction. I am guessing the other type of anti-inflammatory would be coticosteroids such as depo medrol and cortisone
Brian

Offline Flygirl

  • House Bee
  • **
  • Posts: 101
  • Gender: Female
  • ~ It's never to late to have a happy childhood ~
Re: IMPORTANT - allegy update
« Reply #4 on: May 31, 2008, 02:43:16 AM »
Thanks for posting this info ~ I have severe shellfish allergies & always have an epipen handy especially when eating out since in the Northwest they often use shellfish stock to rinse pasta & flavor other foods.  I've had fuzzy lips & a swollen tongue just by tasting some foods.  Shellfish allergies are cummulative in that they get worse with each reaction.  Interesting how others reported such varying reactions.

I'm currently taking anti-inflammatories for tendonitis in my feet ~ yuk ~ so I'm worried about any reactions.  One more thing to think about & plan for :)

Thanks again for the valuable information!
~ It's never too late to have a happy childhood ~

Offline wayseer

  • House Bee
  • **
  • Posts: 56
  • Gender: Male
    • Beaver Rock
Re: IMPORTANT - allegy update
« Reply #5 on: May 31, 2008, 04:23:30 AM »
The "aspirin type" are in a class of drugs called non-steroidal anti-inflammatories (nsaids). These also include Motrin (ibuprofen) and Aleve (naproxem sodium). These drugs in and of themselves can cause allergic reactions including rash and, in serious cases, airway constriction. I am guessing the other type of anti-inflammatory would be coticosteroids such as depo medrol and cortisone

Thank you for the technical info.
www.beaverrox.blogspot.com/

Life is a river somewhere

Offline Moonshae

  • Field Bee
  • ***
  • Posts: 988
  • Gender: Male
Re: IMPORTANT - allegy update
« Reply #6 on: May 31, 2008, 07:43:15 AM »
There are still a few COX-2 inhibitors on the market for pain relief, too, and they have their own host of problems (eg, Vioxx).
"The mouth of a perfectly contented man is filled with beer." - Egyptian Proverb, 2200 BC

Offline _Brenda_

  • House Bee
  • **
  • Posts: 109
  • Gender: Female
Re: IMPORTANT - allegy update
« Reply #7 on: May 31, 2008, 10:03:35 AM »
I take a NSAID called Volteran (diclofenac) daily. So far I haven't been stung, so don't know if I'd have a reaction. I really hope not, because I've been through a lot over the last 2 years, and really don't want to have to give up my new beekeeping hobby.
I just found out that I have some things going on with my back, and was told that I should have cortisone shots to the spine, which I really, really don't want.
I guess when I talk to my doctor I should bring up my new hobby.

Can the OP post any links to confirm the interaction between the drug/s and bee stings?
Brenda

Offline Pond Creek Farm

  • Field Bee
  • ***
  • Posts: 566
  • Gender: Male
Re: IMPORTANT - allegy update
« Reply #8 on: May 31, 2008, 11:00:49 AM »
I would speak with your doctor before doing anything like giving up beekeeping.  I have not done any searches on the interaction between NSAIDs and bee venom, but you could look up the medication in the physician's desk reference (PDR) which has every known complication from the medication.  This is an almost exhaustive list, however, and should not be acted upon without talking with your doctor.  Remember that the allergic reactions of NSAIDs involves a very small percentage of the popluation.  By the way, cortisone to the back might be just waht you need.  It is a very good localized steroid for reducing inflammation and allowing healing. 
Brian

Offline Erik T

  • New Bee
  • *
  • Posts: 42
  • Gender: Male
Re: IMPORTANT - allegy update
« Reply #9 on: May 31, 2008, 01:06:33 PM »
This is counter to what I've read from other beeks.  Some NSAIDs are good to go,  such as Aspirin and others are to be avoided as they may result in a severe reaction to stings, specifically ibuprofen.  I don't know if there has been a scientific study on this.

Offline Romahawk

  • House Bee
  • **
  • Posts: 197
    • http://www.romahawk.com
Re: IMPORTANT - allegy update
« Reply #10 on: May 31, 2008, 01:23:53 PM »
Talking to your doctor is the best idea.  I take Asperin daily and also perscription Ibuprofen 800's on occasion for leg pain. I have had no problems with any reactions from either medication. 
Never let your education interfere with your learning" --Samuel Clemens

Offline _Brenda_

  • House Bee
  • **
  • Posts: 109
  • Gender: Female
Re: IMPORTANT - allegy update
« Reply #11 on: May 31, 2008, 02:44:38 PM »
I'd still like a link to proven info.
My doctor already thinks I have "canceritis" and I don't want her to think I've gone off the deep end if I ask about NSAID or cortisone/bee venom reactions.   :-\ Thanks.
Brenda

Offline Michael Bush

  • Universal Bee
  • *******
  • Posts: 14772
  • Gender: Male
    • bushfarms.com
Re: IMPORTANT - allegy update
« Reply #12 on: May 31, 2008, 02:56:33 PM »
I think tylenol is the big problem.  Aspirin doesn't seem to be a problem
Michael Bush
My website:  bushfarms.com/bees.htm en espanol: bushfarms.com/es_bees.htm  auf deutsche: bushfarms.com/de_bees.htm
My book:  ThePracticalBeekeeper.com
-------------------
"Everything works if you let it."--Rick Nielsen

Offline DayValleyDahlias

  • Super Bee
  • *****
  • Posts: 1629
  • Gender: Female
    • DayValleyDahlia's Blog
Re: IMPORTANT - allegy update
« Reply #13 on: May 31, 2008, 07:17:37 PM »
Zyflamend, by New Chapter

WoBenzym N


non pharmaceutical stuff...just needs a few weeks to kick in...

Offline Brian D. Bray

  • Galactic Bee
  • ******
  • Posts: 7369
  • Gender: Male
  • I really look like this, just ask Cindi.
    • http://spaces.msn.com/thecoonsden
Re: IMPORTANT - allegy update
« Reply #14 on: May 31, 2008, 10:14:38 PM »
I suffer from Osteo-arthritis as well as Fibromyalgia and as a consequence I take several anit-inflamatory drugs several times a day.  I have yet to experience a problem with an unexpected allergic reaction when stung.  I try to get stung a few times when I go into the bees it helps immensely with the arthritis, Fibromyalgia and even the RLS.
Life is a school.  What have you learned?   :brian:      The greatest danger to our society is apathy, vote in every election!

 

anything